Mississippi, 2001Flash Flooding in Mississippi, September 4, 2001
September 4, 2001 · NWS JAN · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 4, 1:00 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 4, 1:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE SEP 4 2001
ETA/AVN IN AGREEMENT THIS FORECAST PERIOD WITH MID/UPPER LEVEL RIDGE
BUILDING OVER THE CWFA...WHILE CLOSED LOW OVER TX RETROGRADES WEST.
RESULTING WEAK WIND FLOW PATTERN WILL ALLOW HEATING TO SERVE AS MAIN
CONVECTIVE INITIATOR BOTH WEDNESDAY AND THURSDAY. ETA SHOWING A WEAK
LOW LEVEL CONVERGENCE ZONE SETTING UP FROM NW TO SE ACROSS THE CWFA
WEDNESDAY AND CONTINUING INTO THURSDAY WHILE DEEPEST MOISTURE
REMAINS TO THE SW OF THIS BOUNDARY. WILL GO WITH SCATTERED POPS BOTH
DAYS ALL ZONES...BEST OVER THE SW HALF...BUT SLIGHTLY DECREASED ON
THURSDAY AS DRYING ALOFT LESSENS AVAILBALE MOISTURE. SLIGHT POPS IN
THE EVENINGS FOR LINGERING CONVECTION FROM THE AFTERNOON.
RIDGE WILL CONTINUE TO DOMINATE THE EAST MOVING INTO THE EXTENDED
WITH TROFFINESS IN THE WEST. FRONT...THAT WAS EXPECTED FOR THE
LATTER PART OF THE WEEKEND...LOOKS NOW AS THOUGH IT WILL NOT MAKE IT
THIS FAR SOUTH WITH THE CONTINUED AFTERNOON/EVENING CHANCE OF
CONVECTION THROUGH TUE.
JAN 71/88/71/89 2524
MEI 70/89/71/90 2524
.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
26
In the hours before
Special weather statement, Sep 4, 3:21 PM CST, 1 hour 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT TUE SEP 04 2001
...THUNDERSTORMS...
SCATTERED...NON-SEVERE THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EARLY EVENING OVER PORTIONS OF EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MISSISSIPPI. STORMS WILL BE
MOST NUMEROUS ALONG AND SOUTH OF A BASTROP...LOUISIANA TO JACKSON
TO MERIDIAN LINE. MOST SHOWERS AND STORMS SHOULD DISSIPATE BY
SHORTLY AFTER SUNSET.
ACTIVATION OF STORMS SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
...FLOODING...
LOCALIZED HEAVY RAINFALL WILL OCCUR TODAY FROM EAST-CENTRAL
LOUISIANA...EASTWARD ACROSS SOUTHERN AND CENTRAL PORTIONS OF
MISSISSIPPI. LOCALIZED 1 TO 2 INCH RAINFALL AMOUNTS ARE POSSIBLE
WITH THESE STORMS...WHICH WILL CAUSE PONDING ON ROADWAYS AND
POSSIBLE LOWLAND AND SMALL STREAM FLOODING. SOILS REMAIN VERY
SATURATED ACROSS THIS AREA.
A BROAD UPPER LOW SITUATED OVER TEXAS AND OKLAHOMA WILL CONTINUE
TO REMAIN NEARLY STATIONARY THROUGH TONIGHT. WITH DEEP MOISTURE
IN PLACE OVER THE REGION AND SUFFICIENT INSTABILITY...SCATTERED
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON WITH LOCALLY HEAVY
RAINFALL POSSIBLE...MAINLY ALONG AND SOUTH OF INTERSTATE 20.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Forrest
- When
- September 4, 4:30 PM CST to 7:05 PM CST
- Where
- Forrest County, Hattiesburg
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
Numerous streets were flooded in Hattiesburg, especially in southern portions of the city where up to six inches of rain fell in several hours. Water seeped into several buildings on the University of Southern Mississippi Campus, and at least 15 cars were flooded in the vicinity of the University.
Flash Flood, Lamar
- When
- September 4, 5:00 PM CST to 7:30 PM CST
- Where
- Lamar County, Countywide
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.206, -89.509 (the zone’s center; the record gives no point)
Numerous roads across the county were flooded. In the West Hattiesburg area of northeast Lamar County, flood waters entered about 12 homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, September 4, 2001$60,000 · F1 · 1 event
- Tornado in Pennsylvania, September 4, 2001F1 · 1 event
- Lightning Strike in New York, September 4, 20012 injured · 1 event
- Lightning Strike in Florida, September 4, 20012 injured · 1 event
- Lightning Strike in New York, September 4, 20011 injured · 1 event
- Flash Flooding and Hail in Oklahoma, September 4, 2001$2,000 · 56 kt wind · 7 events
- Funnel Clouds in Texas, September 4, 20014 events
- Flooding in Alaska, September 4 to 5, 2001$7,000 · 2 events
- Hail and Damaging Wind in New Jersey, September 4, 200165 kt wind · 2 events
- Flood in South Carolina, September 4, 20011 event
- Flash Flood in Texas, September 4, 20011 event
- Flash Flood in Texas, September 4, 20011 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267709, 5267710.